Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 23, 2021Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at May 23, 2021, 4:37 PM MDT for Sheridan County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 4:37 PM MDT (22:37 UTC)
Expired
May 23, 2021, 5:15 PM MDT
In force
38 min
Issued by
NWS North Platte, NE

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 175 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS83 KLBF 232237
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
437 PM MDT Sun May 23 2021
 
NEZ004-022-232315-
Sheridan NE-Garden NE-
437 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND SHERIDAN
COUNTIES UNTIL 515 PM MDT...

At 436 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Chadron to near Alliance
Airport. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Rushville, Hay Springs, Antioch, White Clay, Clinton, Intersection 
of Highway 87 and Craven Creek Road, Smith Lake State Wildlife 
Management Area, Mount Maria, Highway 250 crossing the Niobrara 
River, Walgren Lake State Recreation Area, Snow Lake, Pine Ridge, 
Wickson Lake, Diamond Lake, Metcalf State Wildlife Management Area, 
Lakeside and Herman Lake.

This includes the following highways...
 Highway 20 between mile markers 74 and 99.
 Highway 250 between mile markers 1 and 48.
 Highway 2 between mile markers 96 and 116.

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10233 4198 10230 4199 10268 4201 10270
      4209 10270 4210 10274 4244 10275 4244 10277
      4300 10279
TIME...MOT...LOC 2236Z 286DEG 30KT 4288 10289 4198 10285 

$$

Jacobs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 23, 1:08 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 23, 1:08 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
208 PM CDT Sun May 23 2021

.SHORT TERM...(This evening through Monday night)
Issued at 205 PM CDT Sun May 23 2021

Deep southerly flow continues across wrn and ncntl Nebraska this
afternoon. A Pacific cold front has cleared the Colorado front range
and the Laramie Ranges triggering thunderstorm activity which will
carry east into wrn Nebraska this evening. There is also a small
zone of warm air advection across sern Colorado triggering storms
south of Pueblo Colorado. The storm activity across ern WY and Colo
should grow upscale into the deep moisture across wrn Nebraska this
evening producing at least scattered storms and a solid line of
storms appears likely north of Interstate 80.

A couple of hindrances may limit the magnitude of the severe
weather across wrn Nebraska tonight. Winds aloft, although very
strong, are unidirectional supporting storm splitting and the warm
air advection ahead of the Pacific cold front appears limited to
sern Colorado- aimed at nwrn KS and swrn Nebraska. The RAP model
suggests the shear is too strong to sustain supercells.

On the other hand, the RAP shows two distinct meso circulations
forming across swrn Nebraska and swrn SD which could maintain severe
storm evolution. These circulations are being fed by strong moist
low level winds below 700mb. There is also a well defined h700mb dry
slot or intrusion associated with the storms moving east through wrn
Nebraska and this should produce a cold pool and enhance wind damage
potential. So there are competing forces both in favor or in
disfavor for severe storm development. The severe weather forecast
follows the SPC which, given the strong backing low level winds this
evening, all modes of severe weather, including tornadoes are
possible.

The POP forecast leans on the short term model blend for likely to
definite pops tonight generally along and west of highway 83. East
of highway 83, chance POPs are in place. Some models like the ECM
and SREF weaken the storm activity quickly while other models like
the HREF and NAM maintain storm activity throughout ncntl Nebraska.
WPC suggested up to 1 inch of QPF tonight which locally, could
result in a few 2 inch totals. This is in line with the HRRR which
suggests a few HP storms which could produce a quick 1 to 1 and 1/2
inches of rainfall followed by additional rainfall from weaker storm
activity. All of this storm activity should be east of ncntl
Nebraska by 12z Monday with just and isolated shower chance in the
morning.

SPC has hung a marginal severe weather risk Monday afternoon and
evening across parts of swrn and ncntl Nebraska. This is the result
of the front hanging up across cntl Nebraska. A check on the RAP
model shows this front stationary late Monday but winds at the lower
levels are not backed. Thus the best severe weather potential would
appear to be just to the east of the front as suggested by the SPC.
For these reasons, just a slight chance of thunderstorms are in
place across parts of swrn and ncntl Nebraska.

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun May 23 2021

An excellent opportunity for severe weather may present itself
Wednesday afternoon and Wednesday night. The NAM shows a warm
front lifting north through wrn Nebraska during the afternoon and
the GFS and NAM show westerly winds h500mb increasing to 40 to 50
kts. The NAM shows some sort of convective complex developing
across nwrn Nebraska by 00z which will likely move east and grow
upscale. Chance to likely POPs are in place Wednesday afternoon
and Wednesday night.

Thunderstorms chances are in place next Saturday. The potential for
severe weather is uncertain given the distance time away from this
rain event. The rest of the forecast is generally dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1210 PM CDT Sun May 23 2021

MVFR conditions are expected for both northern and southern
terminals through the afternoon. CIGs will increase to VFR by late
afternoon as precipitation approaches. Thunderstorms will be
possible at both terminals with the greatest threat this evening
and into the overnight hours. Some gusts up to 45 KTS are possible
in the vicinity of thunderstorms with ceilings around 3000 ft or
less, which may dip into MVFR during the storms. Winds will be
pretty variable during the frontal passage, but at least calm down
to under 10kts once the storms pass later in the TAF period. For
the southern terminals, haze is possible with VIS near 3SM and
CIGs dipping into IFR conditions. This will be monitored for any
needed updates.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Meltzer/Sinclair
Hazardous weather outlook, May 23, 1:31 PM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
231 PM CDT Sun May 23 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-241945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
231 PM CDT Sun May 23 2021 /131 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an Enhanced Risk for severe thunderstorms to develop in the
Panhandle and northwest Nebraska this evening. Additionally, there
is a Slight Risk for the rest of the Sandhills and southwest
Nebraska. This means the conditions are favorable for storms to turn
severe in both areas. The main impacts are expected to be strong
winds, hail, and heavy rain. There is a chance for an isolated
tornado as well, with the greatest possibility in the Panhandle.
Storms are expected to begin in the Panhandle, and move east through
the evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Another round of thunderstorms is possible Wednesday afternoon into
the evening. However, the potential severe impacts are currently
unknown.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 23, 1:34 PM MDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
134 PM MDT Sun May 23 2021

NEZ004-232015-
Sheridan NE-
134 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 215 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving north at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Intersection of Beaver Creek Road and White Clay Creek Road and
Metcalf State Wildlife Management Area.

This includes Highway 20 between mile markers 74 and 78, and near
mile marker 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10263 4269 10262 4268 10277 4277 10278
      4278 10277 4279 10279 4290 10280 4300 10279
TIME...MOT...LOC 1934Z 174DEG 38KT 4276 10276

CDC
Special weather statement, May 23, 1:57 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
157 PM MDT Sun May 23 2021

NEZ004-022-232030-
Sheridan NE-Garden NE-
157 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARDEN AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Crescent Lake National Wildlife Refuge, or 29 miles
southeast of Alliance, moving north at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ellsworth, Snow Lake, Patterson Lake, Lakeside, Herman Lake, Jerry
Lake, Britton Lake, Kennedy Lake and Wild Horse Flats.

This includes the following highways...
 Highway 250 between mile markers 1 and 7.
 Highway 2 between mile markers 106 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4179 10216 4181 10249 4215 10253 4216 10207
TIME...MOT...LOC 1956Z 183DEG 36KT 4187 10238

CDC
Special weather statement, May 23, 2:26 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
226 PM MDT Sun May 23 2021

NEZ004-232100-
Sheridan NE-
226 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN COUNTY
UNTIL 300 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ellsworth, or 24 miles east of Alliance, moving
north at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Snow Lake, Diamond Lake, Kennedy Lake, Smith Lake State Wildlife
Management Area and Argo Hill.

This includes Highway 250 between mile markers 7 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4210 10224 4214 10251 4256 10252 4256 10208
TIME...MOT...LOC 2026Z 180DEG 37KT 4218 10241

CDC
Special weather statement, May 23, 3:00 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
300 PM MDT Sun May 23 2021

NEZ004-094-232145-
Sheridan NE-Western Cherry NE-
300 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Gordon, moving north at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Irwin, Highway 27 crossing the Niobrara
River, Smith Lake State Wildlife Management Area, Mount Maria,
Highway 250 crossing the Niobrara River, Shell Lake State Wildlife
Management Area,Intersection of Highway 27 and Mills Road and Hoover
Lake.

This includes the following highways...
 Highway 20 between mile markers 88 and 119.
 Highway 250 between mile markers 26 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10187 4237 10206 4240 10252 4300 10254
TIME...MOT...LOC 2059Z 189DEG 42KT 4255 10216

Jacobs
Special weather statement, May 23, 4:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
437 PM MDT Sun May 23 2021

NEZ004-022-232315-
Sheridan NE-Garden NE-
437 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND SHERIDAN
COUNTIES UNTIL 515 PM MDT...

At 436 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Chadron to near Alliance
Airport. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Rushville, Hay Springs, Antioch, White Clay, Clinton, Intersection
of Highway 87 and Craven Creek Road, Smith Lake State Wildlife
Management Area, Mount Maria, Highway 250 crossing the Niobrara
River, Walgren Lake State Recreation Area, Snow Lake, Pine Ridge,
Wickson Lake, Diamond Lake, Metcalf State Wildlife Management Area,
Lakeside and Herman Lake.

This includes the following highways...
 Highway 20 between mile markers 74 and 99.
 Highway 250 between mile markers 1 and 48.
 Highway 2 between mile markers 96 and 116.

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10233 4198 10230 4199 10268 4201 10270
      4209 10270 4210 10274 4244 10275 4244 10277
      4300 10279
TIME...MOT...LOC 2236Z 286DEG 30KT 4288 10289 4198 10285

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:17 PM MDTSpecial Weather StatementLBFChase43 min
May 22, 8:21 PM MDTSpecial Weather StatementLBFLincoln39 min
May 22, 8:49 PM MDTSpecial Weather StatementLBFPerkins41 min
May 22, 9:07 PM MDTSpecial Weather StatementLBFLincoln23 min
May 22, 9:34 PM MDTSpecial Weather StatementLBFChase, Keith, Perkins26 min
May 22, 10:00 PM MDTSpecial Weather StatementLBFChase, Keith, Perkins45 min
May 22, 10:21 PM MDTAreal Flood AdvisoryLBFKeith, Perkins3 hr
May 22, 11:47 PM MDTSpecial Weather StatementLBFHooker, McPherson58 min
May 23, 1:34 PM MDTSpecial Weather StatementLBFDawes41 min
May 23, 1:57 PM MDTSpecial Weather StatementLBFGarden33 min
May 23, 2:26 PM MDTSpecial Weather StatementLBFSheridan34 min
May 23, 3:00 PM MDTSpecial Weather StatementLBFSheridan45 min
May 23, 4:33 PM MDTTornado WarningLBFDeuel, Garden42 min
May 23, 5:09 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Grant51 min
May 23, 5:16 PM MDTSpecial Weather StatementLBFSheridan44 min
May 23, 5:38 PM MDTSpecial Weather StatementLBFDeuel52 min
May 23, 5:48 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan42 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.